Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 84, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 20, 2001, 7:04 PM EDT for Wake County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2001, 7:04 PM EDT (23:04 UTC)
- Expired
- Sep 20, 2001, 7:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
726 WUUS52 KRAH 202305 SVRRAH NCC183-202330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 704 PM EDT THU SEP 20 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH WAKE COUNTY IN NORTH CAROLINA * UNTIL 730 PM EDT * AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF PURNELL...OR ABOUT 9 MILES EAST OF DURHAM...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PURNELL AT 730 PM EDT THIS STORM WILL LIKELY PRODUCE LARGE HAIL AND GUSTY WINDS IN EXCESS OF 60 MILES AN HOUR. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 1:55 PM EDT, 5 hours 9 minutes earlier.
Area forecast discussion, Sep 20, 1:55 PM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 155 PM EDT THU SEP 20 2001 FRONT STILL PROGGED THE SAME AS PRIOR MODEL RUNS. THUS LOOK FOR THE SURFACE FRONT ALONG THE MOUNTAINS WILL BE VERY SLOW TO TRAVERSE THE STATE. THIS DUE TO LITTLE SURFACE PRESSURE FALLS AT ALL AND 12 UTC RAOBS SHOW THE LOW/MID AND UPPER LEVEL TROUGH IS IN MIDDLE TO EAST TENNESSEE. EXPECT WARM NOSE IN THE MID LAYERS (AROUND 500 MB) FROM 12 UTC THIS WILL HELP TO LIMIT CONVECTION THIS AFTERNOON ACROSS CENTRAL NC. THE CROSS SECTIONAL ANALYSIS STILL SHOWS A GREAT DRYING ABOVE 850 MB THIS AFTERNOON BUT THE SURFACE FRONT AND 850 MB TROUGH WITH ASSOCIATED MOISTURE CONVERGENCE COMES THROUGH AROUND 03-06 UTC TONIGHT. MODELS INDICATE THAT THE TROUGH HAS A LARGE AMOUNT OF WIND CONVERGENCE AND LIFT IN THE LOWER LEVELS AT THAT TIME OR EVEN A CLOSED CYCLONIC CIRCULATION AT 850 MB AT THAT TIME. THUS THE TIMING OF FRONT LOOKS TO BE 03-12 UTC MOVING THROUGH CENTRAL NORTH CAROLINA. BEST LIFT MAY STAY TO THE NORTHERN SECTIONS AND INTO VIRGINIA ALONG THE FRONT. EXPECT A VERY THIN LINE OF SHOWERS ALONG AND IN ADVANCE OF THE FRONT. EVERYONE WILL HAVE A CHANCE OF SHOWERS BUT THE ACTUAL DURATION OF THE SHOWERS AT ANY ONE LOCATION WILL BE LESS THAN AN HOUR. THINGS THEN TURN DRY BUT CLOUDS REMAIN FRIDAY DURING THE DAY WITH BROKEN SKIES. TEMPERATURES MAYBE A BIT WARMER THAN PRIOR FORECAST FOR FRIDAYS HIGHS. THE SKIES BECOME SCATTERED FRIDAY EVENING AND INTO THE NIGHT TURNING MOSTLY CLEAR. NEXT CHANCE OF RAIN STILL ON TRACK FOR MONDAY. PRELIMINARY CCF GSO 61/80/62/84 3/0/0/0 RDU 64/84/63/86 4/0/0/0 RWI 66/83/66/85 4/1/0/0 VUJ 63/84/63/87 3/0/0/0 FAY 66/85/64/87 3/0/0/0 GSB 68/87/68/89 3/1/0/0 .RAH...NONE. CLINE
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.